Substance Use

Codeine Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

cough syrup codeine bottle pouring into spoon

What You Need to Know About Codeine Overdose

Codeine is a prescription drug that comes in various forms. It is used mainly as a painkiller but is a popular substance for drug abuse. It is also a cough suppressant and can be used to treat bowel problems. Codeine is prescribed in various forms, including codeine phosphate pills and codeine cough syrup. It is also sometimes combined with paracetamol in different branded painkillers.

This guide will tell you everything you need to know about codeine overdoses. It will also discuss the side effects of taking opioids and opioid substance use disorders.

If you think you or a family member has a substance use disorder, it’s never too late to get help. Call our helpline today on (855) 430-9439 to learn about our treatment options.

Can You Overdose on Codeine?

Yes. A codeine overdose, like most opioid overdoses, can be life-threatening. A codeine overdose should be considered a medical emergency. Overdosing on opiates can cause brain damage or be fatal.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on codeine, call 911 immediately. Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Codeine Overdose?

A codeine overdose is often treated like other opioid overdoses. Typically, emergency medicine is required to stabilize the individual. One example of this is naloxone, which is a drug used to reverse the effects of an opioid overdose.

Naloxone can save someone in a life-threatening emergency and is usually administered intravenously or via nasal spray.

Other treatment options can vary depending on whether the person experiencing the codeine overdose has taken other prescription drugs or consumed alcohol or illicit substances. The best treatment option usually is determined in the emergency room.

Is a Codeine Overdose Dangerous?

A codeine overdose can be dangerous and lead to long-term health problems or death. In 2020 alone, approximately 44 people died each day from overdoses connected to prescription opioids.

A codeine overdose is more likely if you have a substance use disorder. If you have concerns over your codeine use, contact us today to discuss treatment options.

How Much Codeine Does It Take To Overdose?

The amount of codeine it takes to overdose can vary depending on a range of factors. These include whether the person is combining codeine with any other medication, alcohol or illicit substances.

Health information from the FDA suggests 240mg of codeine is considered a toxic dose, with a lethal dose being between 500-1,000mg. However, someone may display signs of an overdose on a lower dose if they have consumed interacting drugs, particularly those affecting the central nervous system. Alcohol consumption may also influence the amount of codeine it takes to overdose.

What Are the Signs and Symptoms of a Codeine Overdose?

Someone experiencing a codeine overdose will likely display specific signs of an overdose. These can include the following:

  • Shallow breathing
  • Being unresponsive
  • A weak pulse
  • Pale clammy skin
  • Gurlging or choking sounds
  • Unconcious with a limp body
  • Constipation
  • Small pupils
  • Drowsiness and weakness
  • Low blood pressure
  • Flushed skin
  • Stomach spasms
  • Muscle spasms

What Increases The Risk of a Codeine Overdose?

A person may be more likely to overdose if they display the following risk factors:

  • Combining codeine with sedative prescription drugs
  • Suffering from mental health conditions such as depression
  • Taking high or escalating doses
  • Substance use disorders involving codeine or other opioids

Why Does a Codeine Overdose Occur?

A codeine overdose occurs as the body’s reaction to consuming too much codeine. Codeine effects the central nervous system. This means taking too much can have negative effects on the cardiovascular or respiratory system. This may result in low blood pressure and a weak pulse, or shallow breathing. The main cause of death among opioid overdoses is respiratory depression.

Codeine tolerance relating to a substance use disorder can cause someone to take too much of the drug and overdose. This is because someone with a substance use disorder will likely need to take higher doses of the drug to feel the same effects.

How to Tell Someone Is on Codeine

Someone taking codeine may display certain side effects. The effects can vary depending on how long a person has been taking the drug and the dose they take. Side effects of codeine abuse can include appearing relaxed or excessive drowsiness, appearing confused and suffer from long periods of constipation. Other side effects of codeine abuse include:

  • Depression and anxiety
  • Mood swings
  • Appearing emotionally numb
  • Experiencing a sense of euphoria

A person with a substance use disorder relating to codeine may also show behavioral health symptoms. These can include:

  • Withdrawing socially
  • Performing poorly at school or work
  • Relationship problems with family members or romantic partners

Why Would Someone Take Codeine?

Many people take codeine for legitimate reasons, either as a painkiller or for other medical reasons. However, drug abuse occurs with many prescription drugs. As codeine is an opioid, it has a high potential for abuse.

Users may take codeine to experience its calming or euphoric effects. This is considered codeine misuse. Some people may even begin using codeine as directed by a health care professional and accidentally begin misusing it.

How to Help Someone with a Codeine Use Disorder

A codeine use disorder can lead to many health and social problems. However, with the proper help, you can recover from codeine addiction. We are highly experienced healthcare providers specializing in substance use disorders. We support patients through opioid detox and through inpatient and outpatient treatment programs. These focus on behavioral health following detox.

We can help you beat your substance use disorder for good by taking a holistic approach and offering individualized support. Furthermore, if you have concerns for a loved one, we can help your family member get the support and medical advice they need to recover.

Contact us today for information on our treatment programs. Or you can call our helpline on (855) 430-9439.